Alert archive / Tennessee / River Flood Warnings in 2017

River Flood Warning 49, NWS Memphis, TN

August 30, 2017Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this river flood warning at Aug 30, 2017, 4:38 PM CDT for Fayette County, Shelby County, Tennessee. It took effect at Aug 31, 2017, 11:12 PM CDT. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 4:38 PM CDT (21:38 UTC)
In effect from
Aug 31, 2017, 11:12 PM CDT
Expired
Sep 1, 2017, 10:00 PM CDT
In force
23 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wolf River at Rossville (ROST1). The gauge peaked at 12.91 ft at Sep 2, 2017, 2:00 AM CDT.

actionminormoderate5101508/3008/3109/0109/0209/03
Action stage
11 ft
Minor stage
13 ft
Moderate stage
14 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07030500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

955 
WGUS44 KMEG 302138
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
438 PM CDT Wed Aug 30 2017

The National Weather Service has issued a Flood Warning for the 
Loosahatchie River...Wolf River.

For the Loosahatchie River, near Loosahatchie River Near Arlington 
2NE, 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC047-157-312138-
/O.NEW.KMEG.FL.W.0047.170831T2312Z-170902T0128Z/
/ARLT1.2.ER.170831T2312Z.170901T0600Z.170901T1928Z.NR/
438 PM CDT Wed Aug 30 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Loosahatchie River at Loosahatchie River Near Arlington 2NE
* from Thursday August 31 until Friday September 1.
* Maximum forecast stage of 23.5 feet Friday September 1.
* Flood stage is 20.0 feet.
At 24.0 feet, Brunswick Road is beginning to flood. Lots north of 
Phillip Drive and south of Brief Road are being covered. .  

&&

LAT...LON 3533 9005 3530 8980 3538 8964 3520 8964
      3524 8989 3522 9004             

$$

TNC157-312138-
/O.NEW.KMEG.FL.W.0048.170901T0502Z-170902T0508Z/
/GERT1.1.ER.170901T0502Z.170901T1200Z.170901T2308Z.NO/
438 PM CDT Wed Aug 30 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Wolf River at Germantown
* from Friday September 01 until Friday September 01.
* At 03 PM Wednesday the stage was...3.3 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 22.0 feet Friday September 1.
* Flood stage is 20.5 feet.
* Forecast to rise above flood stage by Friday September 1 and 
  continue to rise to near 22.0 feet by Friday September 1. The 
  river may fall below flood stage by Friday September 1.
At 22.0 feet, Widespread low land flooding is occurring. Green trails
along the Wolf River are flooded.  

&&

LAT...LON 3522 9004 3524 8989 3520 8964 3502 8965
      3512 8991 3514 9004             

$$

TNC047-157-312138-
/O.NEW.KMEG.FL.W.0049.170901T0412Z-170902T0300Z/
/ROST1.1.ER.170901T0412Z.170901T1200Z.170901T2100Z.NR/
438 PM CDT Wed Aug 30 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Wolf River near Wolf River Near Rossville 1N
* from Thursday August 31 until Friday September 1.
* At 4 PM Wednesday the stage was...1.8 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 13.5 feet Friday September 01.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by Thursday August 31 and 
  continue to rise to near 13.5 feet by Friday September 1. The 
  river may fall below flood stage by Friday September 1.
At 14.0 feet, Flood water begins to flow over Highways 196, 205 and 
Houston Levee Road near the Wolf River. Morrison Creek at Rossville 
will begin to backwater flood around the businesses near the railroad
tracks. The Collierville-Arlington road is flooding or flooded near 
the Wolf River Bridge. Residential areas near the river in southeast 
Shelby County will begin to flood..  

&&

LAT...LON 3516 8964 3516 8914 3483 8915 3491 8943
      3502 8965                       

$$
3 follow-up statements
367 
WGUS44 KMEG 311516
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
1016 AM CDT Thu Aug 31 2017

The National Weather Service has issued a Flood Warning for the Wolf 
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued Friday or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC047-157-011516-
/O.EXT.KMEG.FL.W.0049.170901T0148Z-170902T1048Z/
/ROST1.2.ER.170901T0148Z.170901T1200Z.170902T0448Z.NR/
1016 AM CDT Thu Aug 31 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Wolf River near Wolf River Near Rossville 1N
* from Thursday August 31 until Friday September 01.
* At 10 AM Thursday the stage was...1.9 feet.
* Moderate flooding is forecast.
* Maximum forecast stage of 14.0 feet Friday September 01.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by Thursday August 31 and 
  continue to rise to near 14.0 feet by Friday September 01. The 
  river will fall below flood stage by Friday September 01.
At 14.0 feet, Flood water begins to flow over Highways 196, 205 and 
Houston Levee Road near the Wolf River. Morrison Creek at Rossville 
will begin to backwater flood around the businesses near the railroad
tracks. The Collierville-Arlington road is flooding or flooded near 
the Wolf River Bridge. Residential areas near the river in southeast 
Shelby County will begin to flood..  

&&

LAT...LON 3516 8964 3516 8914 3483 8915 3491 8943
      3502 8965                       

$$
737 
WGUS84 KMEG 010121
FLSMEG
Flood Statement
National Weather Service Memphis TN
821 PM CDT Thu Aug 31 2017

The Flood Warnings continues for the Loosahatchie River...Wolf River.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC047-157-020121-
/O.EXT.KMEG.FL.W.0047.000000T0000Z-170902T0239Z/
/ARLT1.3.ER.000000T0000Z.170901T1200Z.170901T2039Z.NR/
821 PM CDT Thu Aug 31 2017

The Flood Warning continues for
  the Loosahatchie River at Loosahatchie River Near Arlington 2NE
* until Friday September 1.
* Maximum forecast stage of 25.0 feet Friday September 1.
* Flood stage is 20.0 feet.
* At 25.0 feet...Brunswick Road is flooded in Brunswick. Lots north 
  of Phillip Drive are flooded.

&&

LAT...LON 3533 9005 3530 8980 3538 8964 3520 8964
      3524 8989 3522 9004             

$$

TNC157-020120-
/O.EXT.KMEG.FL.W.0048.170901T0730Z-170902T1559Z/
/GERT1.1.ER.170901T0730Z.170901T1800Z.170902T0959Z.NO/
821 PM CDT Thu Aug 31 2017

The Flood Warning continues for
  the Wolf River at Germantown
* from Friday September 1 until Saturday September 2.
* At 7 PM Thursday the stage was 15.9 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 22.5 feet Friday September 1.
* Flood stage is 20.5 feet.
* Forecast to rise above flood stage by Friday September 1 and 
  continue to rise to near 22.5 feet by later that day.The river
  should fall below flood stage by Saturday September 2.
* At 23.0 feet...Green trails along the Wolf River are flooded at 
  many places.

&&

LAT...LON 3522 9004 3524 8989 3520 8964 3502 8965
      3512 8991 3514 9004             

$$

TNC047-157-020120-
/O.EXT.KMEG.FL.W.0049.170901T0931Z-170902T1048Z/
/ROST1.2.ER.170901T0931Z.170901T1800Z.170902T0448Z.NR/
821 PM CDT Thu Aug 31 2017

The Flood Warning continues for
  the Wolf River near Wolf River Near Rossville 1N
* from Friday September 01 until Friday September 1.
* At 8 PM Thursday the stage was 9.5 feet.
* Moderate flooding is forecast.
* Maximum forecast stage of 14.0 feet Friday September 1.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by Friday September 1 and 
  continue to rise to near 14.0 feet by later in the day. The river
  should fall below flood stage very late on Friday.
* At 14.0 feet...Flood water begins to flow over Highways 196, 205 
  and Houston Levee Road near the Wolf River. Morrison Creek at 
  Rossville will begin to backwater flood around the businesses near 
  the railroad tracks. The Collierville-Arlington road is flooding or
  flooded near the Wolf River Bridge. Residential areas near the 
  river in southeast Shelby County will begin to flood.

&&

LAT...LON 3516 8964 3516 8914 3483 8915 3491 8943
      3502 8965                       

$$
705 
WGUS84 KMEG 011622
FLSMEG
Flood Statement
National Weather Service Memphis TN
1122 AM CDT Fri Sep 1 2017

The Flood Warning is canceled for the Wolf River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC157-011652-
/O.CAN.KMEG.FL.W.0048.000000T0000Z-170902T1559Z/
/GERT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1122 AM CDT Fri Sep 1 2017

Forecast information for
  Wolf River at Germantown
* At 10 AM Friday the stage was 15.4 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 15.0 feet Saturday September 02.
* Flood stage is 20.5 feet.
* Forecast...The river will rise to near 15.0 feet Saturday September
  02.


&&

LAT...LON 3522 9004 3524 8989 3520 8964 3502 8965
      3512 8991 3514 9004             

$$

TNC047-157-011652-
/O.CAN.KMEG.FL.W.0049.000000T0000Z-170902T1048Z/
/ROST1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1122 AM CDT Fri Sep 1 2017

Forecast information for
  Wolf River near Wolf River Near Rossville 1N
* At 11 AM Friday the stage was 11.6 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 12.5 feet Friday September 01.
* Flood stage is 13.0 feet.
* Forecast...The river will rise to near 12.5 feet Friday September 
  01.
* At 12.6 feet...Fayette County Highway 194 begins to flood.

&&

LAT...LON 3516 8964 3516 8914 3483 8915 3491 8943
      3502 8965                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Aug 30, 4:06 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 30, 4:06 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
406 PM CDT Wed Aug 30 2017

.DISCUSSION...

...Potentially Life Threatening Flash Flood Event Anticipated
Across the Mid South Thursday into Thursday Night...

Tropical Storm Harvey is moving slowly north-northeast across
western Louisiana this afternoon. This system will continue to
move towards and across the Mid South tomorrow through Friday.
This system will likely bring a variety of weather hazards to the
Mid South including potentially life threatening flash floods,
strong winds, and severe weather.

Harvey will likely transition from a tropical system to an
extratropical cyclone as it traverses across the forecast region.
This should occur as the tropical feature begins to interact with
the westerlies further north as strong surface high pressure
builds south across the Great Lakes. As this occurs, the
extratropical cyclone should actually deepen as it crosses our
region. In addition, isallobaric pressure differences should
become enhanced as the surface cyclone deepens. This should allow
for a developing baroclinic zone to strengthen from east Arkansas
and northwest Mississippi northeastward across much of west
Tennessee. This should provide a focus for excessive rainfall with
life threatening flash flooding possible. Rainfall totals along
this axis are likely to range from 4 to 8 inches, with a few
locations exceeding 1 foot. This area includes areas from the
Memphis Metropolitan Area northeastward across Jackson, Tennessee,
to Paris, Tennessee. Conditions will likely become dangerous
across these areas where the greatest rainfall totals occur.
Anticipate widespread flash flooding and local rivers and creeks
quickly rising out of their banks.

In addition, the enhanced isallobaric pressure differences will
result in strong winds developing by early Thursday morning and
persisting through Friday morning. Sustained winds during this
period will likely range from 25 to 35 mph, with frequent gusts in
excess of 45 mph. There may be some gusts in excess of 50 mph as
the extratropical cyclone advances across west Tennessee. This
will likely lead to a few downed trees and power lines along with
scattered power outages.

The next threat associated with Harvey will be the potential for
severe thunderstorms across the eastern half of the region. A
Slight Risk for Severe Thunderstorms now exists from late tonight
through Thursday night across northeast Mississippi into southern
west Tennessee near the Tennessee River. A Marginal Risk for
Severe Thunderstorms exist across the remainder of northwest
Mississippi and west Tennessee. The primary risk will be for fast
moving short-lived tornadoes and localized wind damage.

Rainfall will gradually end from southwest to northeast on Friday
but the damage will be done as the remnants of Harvey lift off to
the northeast. High pressure will build in behind Harvey with a
return to dry and seasonably cool weather into the weekend.

Dry weather will continue into early next week before a strong
northern stream shortwave drops south and pushes a cold front into
the area. Another tropical system near the upper Texas coast may
spread enhanced moisture northward into our region ahead of the
front. Showers and thunderstorms will again be possible with the
frontal passage. Below normal temperatures should continue through
much of the extended forecast period.

JLH

&&

.AVIATION...

18Z TAF Set

Bands of showers associated with Harvey will continue to move
into the Mid-South. IFR conditions are already occurring at KTUP.
Expect heavier bands of showers and thunderstorms to push into the
area during the overnight hours with convection becoming
widespread by 12-14Z over at least over areas along and west of
the Mississippi River. IFR/MVFR conditions will spread over the
entire area overnight by 04-09Z tonight. Winds will also begin to
increase to 12 KTS or greater with higher gusts. Direction will
generally be from the easterly direction.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 7 AM Thursday to 1 AM CDT Friday for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Flash Flood Watch through Friday morning for Crittenden-Lee AR-
     Phillips-St. Francis.

     Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Mississippi.

MO...Wind Advisory from 7 AM Thursday to 1 AM CDT Friday for Dunklin-
     Pemiscot.

     Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Pemiscot.

MS...Wind Advisory from 7 AM Thursday to 1 AM CDT Friday for Calhoun-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

     Flash Flood Watch through Friday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.

     Wind Advisory from 1 PM Thursday to 7 AM CDT Friday for Alcorn-
     Benton MS-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Tishomingo-Union.

TN...Wind Advisory from 7 AM Thursday to 1 AM CDT Friday for Fayette-
     Lauderdale-Shelby-Tipton.

     Flash Flood Watch through Friday morning for Fayette-Hardeman-
     Shelby.

     Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
     Gibson-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Tipton-Weakley.

     Wind Advisory from 1 PM Thursday to 7 AM CDT Friday for Benton
     TN-Carroll-Chester-Crockett-Decatur-Dyer-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-
     Weakley.

&&
Hazardous weather outlook, Aug 30, 4:13 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
413 PM CDT Wed Aug 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-312315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
413 PM CDT Wed Aug 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Heavy rainfall associated with Tropical Cyclone Harvey will
spread north through the Midsouth tonight. A flash flood watch
has been issued for a large portion of the area. A few severe
storms are also possible late tonight across portions of north
Mississippi with isolated tornadoes and localized damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Tropical Cyclone Harvey will continue to bring a variety of
weather hazards to the Mid South from Thursday through Friday.
Very heavy rainfall is expected along a corridor from east
Arkansas and northwest Mississippi, northeast across much of west
Tennessee. A potentially life threatening flash flood event is
expected across these locations with rainfall totals likely
between 4 and 8 inches, with a few spots receiving greater than 1
foot.

Severe weather will also be possible east of the Mississippi River
for Thursday and Thursday Night. A Slight Risk for Severe
Thunderstorms exists across northeast Mississippi into southern
west Tennessee, near the Tennessee River. A Marginal Risk for
Severe Thunderstorms exists across the remainder of northwest
Mississippi and west Tennessee. The greatest severe weather threat
will be fast moving short duration tornadoes, with a secondary
threat for localized damaging winds.

In addition, strong winds are expected as Tropical Cyclone Harvey
moves across the Mid South. Sustained winds between 25 and 35 mph,
with frequent gusts up to 45 mph can be expected from Thursday
morning through Friday morning. A wind advisory has been issued
for the entire forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely late tonight through early
Friday. Please report any flooding, wind damage, or tornadoes to
the National Weather Service office in Memphis, Tennessee.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:45 PM CDTWind AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more47 hr
Aug 30, 4:20 PM CDTRiver Flood WarningMEGObion, Weakley66 hr
Aug 30, 4:20 PM CDTRiver Flood WarningMEGDyer, Gibson, Obion43 hr
Aug 30, 4:20 PM CDTRiver Flood WarningMEGDyer43 hr
Aug 30, 4:30 PM CDTRiver Flood WarningMEGMadison5 days
Aug 30, 4:30 PM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale43 hr
Aug 30, 4:30 PM CDTRiver Flood WarningMEGDyer4 days
Aug 30, 4:38 PM CDTRiver Flood WarningMEGFayette, Shelby3 days
Aug 30, 4:38 PM CDTRiver Flood WarningMEGShelby56 hr

Nearby

River Flood Warnings in Tennessee, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.